Texas, 2006

Hail in Texas, May 9, 2006

May 9, 2006 · NWS CRP · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 9, 6:05 PM CST, 0 minutes earlier.

Area forecast discussion, May 9, 6:05 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
705 PM CDT TUE MAY 9 2006

.UPDATE...TEMPS OVER 100 DEGREES AND DEW POINTS IN THE 60S HAVE
BROKEN THE CAP IN RIO GRANDE PLAINS AREAS ALONG A WEAK SFC
BOUNDARY NORTH OF LRD TO NEAR COT. CAPES OF 4000+ J/KG COMBINED W/
DYNAMIC SUPPORT FROM A JET STREAK EXTENDING ACROSS NCEN MEXICO
INTO CEN TEXAS AND A WEAK S/WV IN THE SWRLY FLOW ALOFT HAVE LEAD
TO EXPLOSIVE DEVELOPMENT IN THIS AREA AND A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR OUR 4 WRN RIO GRANDE PLAINS COUNTIES
UNTIL MIDNIGHT. HAVE UPDATED TO INCREASE POPS NORTH OF LRD TO 40 TO 50%
AND INCLUDE THE WATCH HEADLINE. ALSO UPDATED TO SHOW MCLOUDY ALL
ZONES REMAINDER OF TONIGHT GIVEN THICK CIRRUS DEBRIS ACROSS THE
AREA. STILL EXPECT MOST ACTIVITY TO STAY NORTH OF SRN COASTAL
BEND BUT COULD CLIP NRN COASTAL BEND LATE. WILL HAVE TO WATCH THIS
CLOSE GIVEN SOME WEAK DYNAMIC SUPPORT MVG OUT OF MEXICO.

&&

.PREV DISCUSSION... (ISSUED 248 PM CDT TUE MAY 9 2006)

SHORT TERM (TONIGHT-WEDNESDAY NIGHT)...SATELLITE AND RADAR
IMAGERY STILL VERY QUITE ACROSS THE REGION THIS AFTERNOON. MOST OF
THE CLOUDS ARE CONCENTRATED ALONG THE COASTAL REGIONS...
PARTICULARLY MATAGORDA BAY TO COPANO BAY. DRY LINE HAS NOT YET
FORMED OVER THE WESTERN RIO GRANDE PLAINS...WHICH WILL MAKE IT
DIFFICULT FOR AFTERNOON CONVECTION TO FORM. HAVE LEFT CHANCE POPS
FOR LATER THIS AFTERNOON AND EVENING OVER THE WEST...BUT
CONFIDENCE IS DECREASING. LATER TONIGHT...NO PRECIP EXPECTED...
BUT LOW CLOUDS AGAIN LIKELY AS MODELS INDICATE A 30 KTS LOW LEVEL
JET. SOME LIGHT HZ/BR ALSO POSSIBLE...BUT WIDESPREAD RESTRICTIONS
TO VSBY NOT ANTICIPATED GIVEN MODERATELY STRONG FLOW JUST ABOVE
THE BOUNDARY LATER. FOR WED...EVEN HOTTER THAN TODAY AS LOW LEVEL
FLOW VEERS TO SSW AHEAD OF A COOL FRONT MOVES TOWARD THE AREA FROM
THE NORTH. TEMPS IN THE LOW 100S MAY REACH AS FAR EAST AS A GEORGE
WEST TO ALICE LINE. BEST CHANCE FOR PRECIP WILL BE OVER THE NE AND
EASTERN 1/3 OF THE REGION LATER IN THE AFTERNOON AND EVENING AS
THE LOW LEVEL NORTHERLY FLOW BEHIND THE FRONT INTERACTS WITH THE
SOUTHERLY FLOW. AGAIN...NOT MUCH UPPER SUPPORT WITH THE
FRONT...BUT GIVEN COMBINATION OF HOT AFTERNOON TEMPS/HIGH CAPES
AND GOOD LOW LEVEL CONVERGENCE SHOULD...HAVE LEFT CHANCE POPS FOR
MUCH OF THE EASTERN 1/3 OF THE AREA. ANY STORMS THAT DO FORM COULD
BE STRONG GIVEN THE HIGH CAPES AND LOW LEVEL CONVERGENCE.

MARINE...MARGINAL SCEC CONDITIONS HAVE DEVELOPED ACROSS MUCH OF
THE REGION AS EXPECTED. WINDS EXPECTED FOR FALL BELOW ANY
HIGHLIGHTS TONIGHT THROUGH MUCH OF WEDNESDAY. INCREASING WINDS AND
SEAS TO SCEC/SCA BY LATER WEDNESDAY NIGHT AND EARLY THURSDAY
BEHIND THE FRONT. NAM MARINE GUIDANCES SHOWS WINDS AS HIGH AS 30
KTS BEHIND THE FRONT WHILE THE GFS BARELY REACHES 20 KTS. HAVE
NUDGED UP WINDS A TAD CLOSER TO GFS FOR NOW.

AVIATION...VFR CONDITIONS REST OF THIS AFTERNOON...EXCEPT IN ANY
AREAS THAT MANAGE TO GET A SHOWER/TSTM. MVRF/MARGINAL IFR EXPECTED
LATER TONIGHT MAINLY OVER THE EASTERN 1/2 OF THE AREA AS STRATUS
WITH CIGS AROUND 1K FT DEVELOP. VFR AGAIN WED AFTERNOON WITH
CHANCE FOR AFTERNOON EVENING THUNDERSTORMS.

LONG TERM...(THURSDAY THROUGH TUESDAY)...COLD FRONT WILL HAVE
PUSHED OFFSHORE BY THURSDAY MORNING WITH HIGH PRESSURE CENTERED OVER
THE CENTRAL ROCKIES STARTING TO BUILD IN FILTERING DRIER AIR INTO
THE AREA. TEMPS LOOK TO BE AROUND 10 DEGREES COOLER THU FROM WED AND
WITH LOWER DEWPOINTS ESPECIALLY ALONG THE COAST A MUCH MORE PLEASANT
DAY. SURFACE HIGH PRESSURE WILL BUILD INTO SOUTHEAST TEXAS FRIDAY
MORNING WITH WINDS TAKING ON MORE AN EASTERLY TRAJECTORY BECOMING
MORE SOUTHEASTERLY ESPECIALLY BY EVENING. LOW-LEVEL MOISTURE WILL
SLOWLY START TO RETURN AS WELL AS WARMER TEMPS FOR SAT. INTERESTING
SCENARIO SHAPING UP ALOFT AS MODELS ALL OVER THE PLACE WITH AN UPPER
LOW OVER SRN GREAT (GFS AND EMCWF) AS COMPARED TO THE TN RIVER
VALLEY FOR THE DGEX. PREFER THE EMCWF AND GFS WITH THIS SOLUTION
WHICH THEN BRINGS THE SYSTEM ON TO THE SOUTH AS UPPER LEVEL RIDGE
STARTS TO AMPLIFY OVER THE ROCKIES. THIS LOOKS TO PUSH A FRONT THRU
US ON SUNDAY WITH A REINFORCING SHOT OF EVEN COOLER AIR FOR MONDAY.
GFS THEN WANTS TO BRING IN PRETTY HIGH POPS FOR MONDAY BUT WITH NW
FLOW ALOFT AND NORTHERLY WINDS AT THE SFC DO NOT REALLY SEE THIS
SCENARIO PANNING OUT. WILL HAVE 20 POPS AND KEEP IT AT THAT FOR NOW.
DID INCREASE THE WINDS OFFSHORE TO LOW-END SMALL CRAFT ADVISORY
BEHIND THE FRONT AND LOWERED DEWPOINTS QUITE A BIT FROM PREVIOUS
FORECAST. PLEASANT WX THEN LOOKS TO CONTINUE INTO TUESDAY.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH 322 IN EFECT UNTIL MIDNIGHT FOR
     DUVAL...LASALLE...MCMULLEN...AND WEBB COUNTIES.
GM...NONE.

&&

WC/87...SHORT-TERM
MJG...LONG-TERM
Hazardous weather outlook, May 9, 4:29 AM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
529 AM CDT TUE MAY 9 2006

GMZ230-235-250-255-TXZ229>234-239>247-101030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
529 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF
A LINE FROM THREE RIVERS TO HEBBRONVILLE. A MOIST AND VERY
UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE RIO GRANDE PLAINS
TODAY. A DRYLINE WILL MOVE EAST TO NEAR THE RIO GRANDE LATE THIS
AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ALONG
AND EAST OF THE DRYLINE THIS AFTERNOON. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER DISTURBANCE WILL MOVE ACROSS SOUTH TEXAS WEDNESDAY
AFTERNOON INTO THE EVENING HOURS.  THIS FEATURE WILL ALLOW FOR
A CHANCE OF SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE SEA
BREEZE BOUNDARY AS IT INTERACTS WITH THE DRYLINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE OVER THE RIO GRANDE PLAINS
AND BRUSH COUNTRY THIS AFTERNOON AND EVENING.

TMT/TM

In the hours before

Special weather statement, May 9, 5:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
654 PM CDT TUE MAY 9 2006

TXZ229-100045-
LA SALLE-
654 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ARTESIA WELLS...OR 12 MILES
NORTHEAST OF ENCINAL...MOVING NORTHEAST AT 10 MPH.

PEOPLE IN SOUTHERN LA SALLE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

87

The radar

The Laughlin AFB radar (KDFX), 179 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Webb

When
May 9, 6:05 PM CST to 6:15 PM CST
Where
Webb County, 19 mi NW of Laredo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.750, -99.683

Reported at the Columbia Bridge.

Hail, La Salle

When
May 9, 7:04 PM CST
Where
La Salle County, Artesia Wells
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.283, -99.283

Hail, La Salle

When
May 9, 7:10 PM CST to 7:15 PM CST
Where
La Salle County, 1 mi SW of Cotulla
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
28.417, -99.250

Hail, La Salle

When
May 9, 7:35 PM CST
Where
La Salle County, 13 mi N of Cotulla
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.617, -99.233

Reported at a truck stop on I-35 near the La Salle and Frio County line (between Millet and Dilley).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512624, 5512625, 5512626, 5512627.